Alabama, 2008Tornadoes and Hail in Alabama, April 11 to 12, 2008
April 11 to 12, 2008 · NWS BMX · 23 events in 11 counties and zones
An advancing cold front caused numerous severe thunderstorms and isolated tornadoes across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $228,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An advancing cold front caused numerous severe thunderstorms and isolated tornadoes across Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 11, 5:44 AM CST, 6 hours 14 minutes earlier.
Area forecast discussion, Apr 11, 5:44 AM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 AM CDT FRI APR 11 2008
.UPDATE...FOR 12Z AVIATION.
&&
.SHORT TERM...TODAY THROUGH SATURDAY.
EARLY MORNING TEMPERATURES ARE RANGING FROM THE MID 60S TO LOWER 70S
ACROSS CENTRAL ALABAMA. WINDS CONTINUE TO BE SOUTHERLY WITH THE
OCCASIONAL GUST TO 20 MPH ACROSS THE NORTH. DEWPOINTS RANGE FROM THE
MID AND UPPER 60S ACROSS THE WEST TO THE MID AND UPPER 50S
ELSEWHERE. A COLD FRONT EXTENDS FROM MISSOURI THROUGH ARKANSAS AND
INTO TEXAS. WELL ADVERTISED LINE OF CONVECTION OVER CENTRAL
TENNESSEE AND NORTHERN MISSISSIPPI CONTINUES TO CREEP CLOSER TO
NORTHWEST ALABAMA THIS MORNING. AS EXPECTED...IT HAS WEAKENED QUITE
A BIT OVERNIGHT.
THE PRE-FRONTAL LINE WILL BE SLOW TO PUSH INTO THE AREA THIS MORNING
AND SHOULD HANG UP OVER THE NORTHWESTERN COUNTIES UNTIL THE COLD
FRONT APPROACHES WEST ALABAMA SOMETIME AFTER MIDDAY. BY THAT
TIME...THE ATMOSPHERE OVER CENTRAL ALABAMA WILL HAVE HAD PLENTY OF
TIME TO DESTABILIZE AND NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE I-59 CORRIDOR EARLY
AFTERNOON. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREATS. AS FOR
TORNADOES...FORECAST SOUNDING PROFILES CONTINUE TO SHOW BOUNDARY
LAYER WINDS BECOMING SOUTHWESTERLY AND MORE UNIDIRECTIONAL AS THE
MORNING PROGRESSES. BY THE TIME THE GREATEST INSTABILITY IS
REALIZED...THE TORNADIC THREAT SHOULD BE MINIMAL.
THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH AS WE LOSE THE
DAYTIME INSTABILITY. HOWEVER...ONGOING SHOWERS AND THUNDERSTORMS
WILL CONTINUE WELL INTO THE EVENING AS THE COLD FRONT SLOWLY PASSES
THROUGH THE STATE.
SATURDAY...SHOWERS AND THUNDERSTORMS WILL PUSH OUT OF SOUTHEAST
ALABAMA BY MID MORNING. THE INITIAL WAVE OF COOLER TEMPERATURES WILL
ALSO BE NOTICEABLE SATURDAY AS HIGHS RANGE FROM THE LOWER 60S TO
LOWER 70S. WINDS WILL BE GUSTY OUT OF THE WEST NORTHWEST.
88
.LONG TERM...SUNDAY THROUGH FRIDAY.
HIGHLY AMPLIFIED UPPER PATTERN STARTS THE WEEK...WITH TROUGH AXIS
JUST TO THE WEST OF CENTRAL ALABAMA AT THE START OF THE PERIOD. THE
TROUGH AXIS MOVES ACROSS THE AREA MONDAY PROVIDING DEEP NORTHERLY
FLOW THROUGH EARLY WEDNESDAY. UPPER FLOW THEN TRANSITIONS TO
SOUTHWEST INTO FRIDAY AS RIDGE SLOWLY TRAVERSES THE AREA. 500MB
HEIGHTS DROP INTO THE 540S MONDAY AND REBOUND INTO THE 580 RANGE BY
THURSDAY. THE LATEST RUNS OF THE GFS AND ECMWF APPEAR TO HAVE GOOD
AGREEMENT WITH THIS EVOLUTION...WHICH WILL BE MUCH LESS ACTIVE THAN
WE HAVE EXPERIENCED THE LAST FEW WEEKS....ALTHOUGH QUITE A
TEMPERATURE RIDE THIS WEEK.
COLD CANADIAN HIGH PRESSURE SLOWLY FILTERS INTO CENTRAL ALABAMA AND
REMAINS THE DOMINANT FEATURE THE ENTIRE PERIOD...ALTHOUGH QUITE
MODIFIED BY PERIODS END. GFS ENSEMBLE/GFS/NAM/ECMWF/SREF HAVE SOME
SPREAD ON THE MAGNITUDE OF THE COLD SNAP. AT THIS TIME...WILL TAKE
A MIXED APPROACH TO THE LOWS. WILL DROP READINGS INTO THE 30S SUNDAY
MORNING THROUGH WEDNESDAY MORNING. WIND AND CLOUD COVER WILL
SOMEWHAT LIMIT OVERALL COOLING. WILL KEEP THE TREND OF THE COLDEST
MORNING FOR TUESDAY..WITH A FEW READINGS JUST BELOW FREEZING IN THE
NORMALLY COOLER SPOTS NORTHWEST AND EAST CENTRAL. ONCE AGAIN DUE
TO CLOUDS...HIGHS DO NOT INCH OUT OF THE 50S UNTIL TUESDAY
AFTERNOON. TEMPERATURES BACK TO NORMAL BY THURSDAY AND FRIDAY.
GFS HAS SHIFTED TOWARD THE OLDER RUNS OF THE ECMWF KEEPING JUST
ENOUGH MOISTURE AND LIFT AROUND FOR A FEW SHOWERS SUNDAY THROUGH
MONDAY. RE-INTRODUCED THE 20 POPS EACH PERIOD WITH VERY LITTLE
IN THE WAY OF MEASURING. TO KEEP CONSISTENCY WITH COLDER TEMPS
SURFACE AND ALOFT...MENTIONED SNOW SHOWERS NORTH AND EAST. A FEW
FLAKES MAY BE MIXED IN AT TIMES...BUT OVERALL NO PROBLEMS. THIS IS
NOT FAVORED DUE TO CLIMATOLOGY...BUT MODELS HAVE BEEN CONVERGING
TOWARD THIS COLD SOLUTION.
75/LINHARES
&&
.AVIATION...12Z TAF DISCUSSION.
SCT TO BKN CLOUDS STREAMING NORTHWARD ACROSS CENTRAL ALABAMA THIS
MORNING. CEILINGS ARE EXPECTED TO VARY BETWEEN 1500 AND 5000 FT.
SOUTH WINDS WILL BECOME SOUTHWEST AND GUSTY TO 20 AND 25 KTS LATER
IN THE MORNING AND EARLY AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON AS THE
ATMOSPHERE DESTABILIZES AHEAD OF AN APPROACHING COLD FRONT. THE
HEAVIEST THUNDERSTORMS SHOULD DEVELOP BETWEEN 19Z AND 00Z WITH PERIODS
OF SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE THROUGH THE
REMAINDER OF THE EVENING AND EARLY MORNING.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
88/75/88
Hazardous weather outlook, Apr 10, 12:10 PM CST, 23 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT THU APR 10 2008
ALZ011>015-017>050-111805-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
110 PM CDT THU APR 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOUTHERLY WINDS WILL CONTINUE TO BE BREEZY ACROSS CENTRAL ALABAMA AS
THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO AN APPROACHING STRONG
STORM SYSTEM. THROUGH MIDNIGHT...AREAS NEAR AND WEST OF INTERSTATE
65 WILL EXPERIENCE WINDS OF 15 TO 25 MPH. ELSEWHERE...OCCASIONAL
WIND GUSTS UP TO 20 MPH CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ON FRIDAY...STRONG TO SEVERE STORMS ARE EXPECTED ALONG AND AHEAD OF
AN APPROACHING COLD FRONT. A WEAKENING PRE-FRONTAL SQUALL LINE WILL
APPROACH NORTHWEST ALABAMA NEAR SUNRISE FRIDAY...WITH THE POTENTIAL
FOR SEVERE STORMS. AS THE DAY PROGRESSES...THE LINE IS EXPECTED TO
REFORM AND STRENGTHEN AS THE ACTUAL COLD FRONT MOVES INTO THE STATE.
AS THE FRONT CROSSES THE STATE FROM WEST TO EAST...THE POSSIBILITY
FOR STRONG TO SEVERE STORMS WILL BEGIN BY NOON IN THE WEST AND
CONTINUE THROUGH 10 PM IN THE EAST. THESE STORMS COULD CARRY WITH
THEM THE POTENTIAL FOR HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
AFTER THIS STORM SYSTEM PASSES LATE FRIDAY NIGHT AND EARLY
SATURDAY MORNING...STRONG NORTHERLY FLOW IS EXPECTED. WINDS WILL
LIKELY BE SUSTAINED BETWEEN 12 AND 18 MPH ON SATURDAY AND SUNDAY WITH
GUSTS IN EXCESS OF 25 MPH.
MONDAY AND TUESDAY MORNINGS...COLD TEMPERATURES ARE POSSIBLE
ACROSS CENTRAL ALABAMA. SOME LOCATIONS MAY SEE TEMPERATURES CLOSE
TO FREEZING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY ON FRIDAY.
In the hours before
Special weather statement, Apr 11, 11:55 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT FRI APR 11 2008
ALZ011-111830-
MARION-
1255 PM CDT FRI APR 11 2008
...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 130 PM CDT...
AT 1255 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 12 MILES EAST OF FULTON...MOVING
NORTHEAST AT 40 MPH.
PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SHOTSVILLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JONES/90
Event by event
14 hail, 7 thunderstorm wind, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Winston
- When
- April 11, 11:58 AM CST
- Where
- Winston County, 3.71 mi NE of Natis
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.094, -87.392
Thirty to forty pine trees were uprooted and fell onto power lines along AL-195.
Thunderstorm Wind, Lamar
- When
- April 11, 12:15 PM CST
- Where
- Lamar County, 5.21 mi W of Crews
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.890, -88.220
Several trees were blown down near the state line.
Hail, Lamar
- When
- April 11, 12:49 PM CST
- Where
- Lamar County, 1.19 mi NNE of Vernon Lamar Co Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.846, -88.113
Thunderstorm Wind, Fayette
- When
- April 11, 1:15 PM CST
- Where
- Fayette County, 1.34 mi S of Bazemore
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.881, -87.704
Thunderstorm winds caused damage at two closely located areas along CR 53, south of the Bazemore Community. A large tree was uprooted, which fell on both a home and a shed. Damage to the home's roof was minor, but the shed was destroyed. Several other trees were snapped and uprooted. The wind speed was estimated to be around 75 mph.
Hail, Walker
- When
- April 11, 1:26 PM CST
- Where
- Walker County, 1.34 mi ENE of Kansas
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.910, -87.530
Thunderstorm Wind, Walker
- When
- April 11, 1:30 PM CST
- Where
- Walker County, 1.63 mi SE of Nauvoo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.981, -87.463
Multiple pine trees were uprooted, one of which fell on and destroyed a carport.
Hail, Fayette
- When
- April 11, 1:35 PM CST
- Where
- Fayette County, 1.15 mi N of Newtonville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.547, -87.802
Quarter sized hail covered the ground.
Hail, Walker
- When
- April 11, 1:35 PM CST
- Where
- Walker County, 2.15 mi NE of Kansas
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.923, -87.525
Thunderstorm Wind, Walker
- When
- April 11, 1:35 PM CST
- Where
- Walker County, 2.4 mi NNE of Kansas
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.932, -87.534
Wind gusts were estimated around 70 mph.
Hail, Walker
- When
- April 11, 2:18 PM CST
- Where
- Walker County, 4.05 mi NE of Marigold
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.956, -87.215
Hail, Walker
- When
- April 11, 2:30 PM CST
- Where
- Walker County, 0.9 mi NE of Bradleytown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.740, -87.270
Hail, Tuscaloosa
- When
- April 11, 2:35 PM CST
- Where
- Tuscaloosa County, 4.46 mi E of Shirley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.320, -87.654
Tornado, Jefferson
- When
- April 11, 3:08 PM CST
- Where
- Jefferson County, 2.04 mi W of Hopkins
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.484, -87.115
The tornado briefly touched down in the Rock Creek area near Glaze Drive and the Rock Creek Baptist Church. Damage was limited to a small grove of snapped and uprooted pine trees.
Thunderstorm Wind, Etowah
- When
- April 11, 3:16 PM CST
- Where
- Etowah County, 0.76 mi N of East Gasden
- Measured
- 75 kt (86 mph) measured gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.011, -85.999
Sporadic uprooted and snapped trees were found along a 4.5 mile distance in the city of Gadsden. Some of the downed trees fell on houses and out buildings causing structural damage. Other damage included lost shingles and siding. One older brick building in the downtown area lost a portion of a wall. The Etowah County EOC measured a wind gust to 86 mph.
Tornado, Jefferson
- When
- April 11, 3:25 PM CST to 3:26 PM CST
- Where
- Jefferson County, 1.58 mi SSW of Vestavia Hills to 1.28 mi SSW of Vestavia Hills
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 30 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.380, -86.794
At the Colonial Grand Apartments, mulitple trees were snapped and uprooted. The tornado moved northeast and caused more damage at the Cedar Brook Apartments. Multiple trees were snapped off and major roof damage occurred when a brick fire wall used to separate units collapsed.
Hail, Jefferson
- When
- April 11, 3:26 PM CST to 3:31 PM CST
- Where
- Jefferson County, 1.71 mi ENE of Parkwood to 2.14 mi NNW of Vestavia Hills
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.358, -86.852
Hail up to the size of golf balls was reported at several locations, for several minutes, in the southern suburbs of Birmingham, including Hoover and Vestavia Hills.
Hail, Jefferson
- When
- April 11, 3:36 PM CST
- Where
- Jefferson County, 0.69 mi N of Cahaba Hgts
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.460, -86.730
Hail, Jefferson
- When
- April 11, 3:36 PM CST
- Where
- Jefferson County, 1.01 mi E of Ruffner
- Measured
- 2.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.550, -86.702
Very large hail was reported on Ruffner Road, in Irondale.
Thunderstorm Wind, Shelby
- When
- April 11, 3:40 PM CST
- Where
- Shelby County, 1.78 mi ENE of Acton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.356, -86.790
Trees and power lines were blown down in the Royal Oaks subdivision.
Hail, Jefferson
- When
- April 11, 3:42 PM CST
- Where
- Jefferson County, 0.31 mi N of Red Gap Jct
- Measured
- 2.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.535, -86.700
Hail, St. Clair
- When
- April 11, 4:00 PM CST
- Where
- St. Clair County, 1.5 mi NNE of Moody
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.600, -86.490
Hail, Elmore
- When
- April 11, 9:35 PM CST
- Where
- Elmore County, 0.69 mi N of Millbrook
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.490, -86.370
Hail, Talladega
- When
- April 12, 1:02 AM CST
- Where
- Talladega County, 0.58 mi W of Mignon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -86.260
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 11, 20081 injured · $5.4 million · EF3 · 24 events
- Tornado and Flash Flood in Kentucky, April 11, 20081 injured · $2.0 million · EF2 · 30 events
- Tornadoes and Flash Flood in Kentucky, April 11, 2008$539,000 · EF2 · 12 events
- Rip Current in Florida, April 11, 20081 death · 1 event
- Tornadoes and Hail in Alabama, April 11, 2008$2.0 million · EF0 · 19 events
- Hail and Damaging Winds in Mississippi, April 11, 2008$1.2 million · 2.75 in hail · 19 events
- Tornado and Hail in Ohio, April 11, 2008$450,000 · EF1 · 9 events
- Hail and Damaging Winds in West Virginia, April 11, 20081 injured · $213,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Georgia, April 11, 2008$385,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kentucky, April 11, 20083 injured · $90,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Tennessee, April 11, 2008$128,000 · 1 in hail · 18 events
- Tornadoes and Hail in Louisiana, April 11, 2008$180,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98284, 98098, 98099, 98100, 98101, 98102, 98103, 98104, 98105, 98106, 98107, 98108, 98109, 98110, 98111, 98112, 98113, 98114, 98115, 98285, 98116, 98117, 98118.